MAUDE Adverse Event Report: CAREFUSION, INC S-L TRANSVERSE RETRACTOR SIDE LOAD 120MM; RETRACTOR, SELF-RETAINING, FOR NEUROSURGERY

CAREFUSION, INC S-L TRANSVERSE RETRACTOR SIDE LOAD 120MM; RETRACTOR, SELF-RETAINING, FOR NEUROSURGERY
Model Number T-0101
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4) initial emdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.
 
Event or Problem Description
The retractor had blades attached to hold the wound open.However, approximately 45 minutes into procedure, the retractor latch came loose and fell apart.Instrument is currently not functional.
 
Additional Manufacturer Narrative
A t-0101 s-l transverse retractor side load 120mm device was returned for manufacturing evaluation.The sample was sent in broken, with the included broken/separated pieces.The sample was noted to have a date code of g19 indicating that the device was manufactured in july 2019.Upon initial visual inspections, the sample appeared to be used with several usage marks, surface wear, and discoloration.The sample was appeared to have been in use for 2 - 2.5 years.Overall, based on initial observations, the failure mode was confirmed.The swivel assembly component on the stationary etched fixed arm was separated at the hinge and at the actual swivel thumb latch.The screw holding the hinge was returned along with the spring and the loose thumb latch.The only missing part was noted to be the rivet pin which held the assembled latch and the spring inside the swivel assembly.Upon initial visual inspections, the failure of the hinge screw and the swivel latch were both noted to be identified only on the stationary fixed arm of the sample.The other arm on the sliding/ratcheting assembly was noted to be fully assembled and normal.The main sliding/ratcheting mechanism was also noted to be normal.To begin, the failure mode area at the hinge with the hinge screw was further evaluated.First, the top flat surfaces of the screw heads at all hinges, including the disassembled screw were examined and neither displayed any signs of tampering, forced removal, and/or marring by end-user.Furthermore, the sample was examined to be manufactured correctly with all the screw ends including the disassembled hinge screw noted to be pressed in or flattened as normally at the ends, which was performed during assembly.This process should prevent the screw from backing out during usage.For further testing the hinge on the fully assembled sliding (non-etched) arm was noted to be pressed in place and would not unscrew easily unless heavy force was applied with a screwdriver.This heavy force was able to overcome the pressed in screw, and the screw would unscrew slowly with noted resistance.The loose hinge screw was reassembled back into the fixed arm hinge and it was noted that the screw went in with some resistance due to the pressed in flat end.However, it was able to be threaded in completely into the hinge joint and tightened into place.Upon moving the swivel assembly multiple times over the hinge joint, no screw movement or unthreading was noted, the ta-0134 screw remained fixed in position.After testing, the cause was inconclusive as to how the failure occurred.It was not likely that the end-user disassembled, nor was it likely that the hinge joint was assembled incorrectly.One highly unlikely possibly is that the end user may have subjected the sample to heavy vibratory or ultrasonic forces which may have been enough to shake/unscrew the hinge screw out of place, however there was no observable evidence of this.The sample does have signs of usage wear and discoloration, but that cannot be attributed to the cause of failure.Therefore, a definitive root cause for this issue could not be determined.The second part of the failure at the swivel latch was further evaluated.First, the thumb latch and the spring appeared to be normally shaped and in normal condition.The condition and appearance of the rivet pin are not known due to it being missing/not returned for evaluations.The condition and assembly of the swivel assembly on the other sliding (non-etched) arm was evaluated for reference.The rivet ends were noted to be normally pressed in and the latch/spring operated normally on multiple actuation attempts.No signs of looseness or play were noted in the riveted pin.It should be noted that at the swivel assembly stage, and all assembled rivet pins are pressure-push tested at 30 pounds.This test will push or back out any loose rivet pins and when this 30 lbs pressure test was performed on the normal swivel assembly, no issues were found.The rivet pin remained affixed in place and did not exhibit any movement.The evidence of normal functioning and assembly on the sliding arm swivel assembly suggested that the failed swivel assembly may have most likely been assembled correctly.However, the absence of the rivet pin leads to an unconfirmed cause of failure.Furthermore, no signs of forced removal or tampering were observed on either of the two swivel assemblies.A sample rivet pin was installed normally for further testing purposes.The swivel latch was noted to operate normally against the spring.It was further actuated multiple times normally, normal latch spring-back and normal mating with blade were observed on several attempts.During testing, no rivet pin movement or loosening was observed, the rivet pin remained fixed in position.After testing, the cause was inconclusive as to how the failure occurred.It was not likely that the end-user disassembled, nor was it likely that the rivet pin was assembled incorrectly.One highly unlikely possibly is that the end user may have subjected the sample to heavy vibratory or ultrasonic forces which may have been enough to shake/loosen the rivet pin out of place.However there was no observable evidence of this.The sample does have signs of usage wear and discoloration, but that cannot be attributed to the cause of failure.Therefore, a definitive root cause for this issue could not be determined.Upon reassembly/repair for testing purposes, the sample functioned normally as intended upon re-testing.H3 other text : device evaluation completed.
 
Event or Problem Description
The retractor had blades attached to hold the wound open.However, approximately 45minutes into procedure, the retractor latch came loose and fell apart.Instrument is currently not functional.

Brand Name
S-L TRANSVERSE RETRACTOR SIDE LOAD 120MM
Common Device Name
RETRACTOR, SELF-RETAINING, FOR NEUROSURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
anna wehrheim
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key12746565
Report Number1423507-2021-00049
Device Sequence Number14570594
Product Code GZT
UDI-Device Identifier10885403137198
UDI-Public(01)10885403137198
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K964402
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberT-0101
Device Catalogue NumberT-0101
Device Lot NumberG19
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/27/2021
Supplement Date Received by Manufacturer01/26/2022
Initial Report FDA Received Date11/03/2021
Supplement Report FDA Received Date01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown